Alert archive / Indiana / Areal Flood Warnings in 2017
Areal Flood Warning 37, NWS Indianapolis, IN
NWS Indianapolis, IN issued this areal flood warning at Jun 23, 2017, 5:00 PM EDT for 4 counties in Indiana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 23, 2017, 5:00 PM EDT (21:00 UTC)
- Expired
- Jun 23, 2017, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Hamilton County, IN, Hancock County, IN, Hendricks County, IN, Marion County, IN
The radar
The Indianapolis radar (KIND), 22 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 654 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 184 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.6
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this areal flood warning went out at Jun 23, 4:29 PM EDT, 31 minutes earlier.
Area forecast discussion, Jun 23, 4:29 PM EDT, 31 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 429 PM EDT Fri Jun 23 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 200 PM EDT Fri Jun 23 2017 A Cold front over Central Indiana will push east and exit the state tonight. Rain will end late this afternoon and evening as the front passes. High pressure centered over the western plains states will then build across the Indiana and the Great Lakes...providing cooler and drier NW flow. This will result in dry and pleasant weather this weekend...with below normal temperatures and comfortable humidities. Dry weather and below normal temperatures will be expected for much of next week due to the strong high pressure system to the west. && .NEAR TERM /Tonight/... Issued at 200 PM EDT Fri Jun 23 2017 Surface analysis shows a Cold front across NW Indiana stretching to East Central Illinois to SE Missouri. Radar trends show a band of showers ahead of the front across central Indiana. Some of the showers continue to produce very heavy rain with the very moist tropical air mass in place. GFS and NAM continue to suggest a SE progression of the surface cold front which will effectively push the stream of moisture SE and out of Central Indiana. Rapid refresh suggests that by 00Z...only the far southeastern parts of the forecast area will still be impacted by rain. HRRR progression after that suggests the forecast area should be rain free by 03Z. Time heights show a complete loss of forcing and strong drying within the column after 00Z with subsidence. Significant air mass change is also expected as dew points in the lower 60s and upper 50s...as seen in NRN Illinois...are set to arrive in the wake of the front. Thus will trend toward a dry forecast tonight...especially across the NW where Rain will have ended. May need to keep some pops for the first 1-2 hours after 00Z across the SE where rain may not have exited yet. Models suggest strong cold air advection tonight and will trend lows at or below the expected forecast builder blend. && .SHORT TERM /Saturday through Monday/... Issued at 200 PM EDT Fri Jun 23 2017 GFS and NAM suggest a large broad trough in place across the Great lakes and Ohio valley through Monday. Several weak...poorly organized disturbances look to pass within the flow...but best dynamics look to remain well north of Central Indiana. Time height sections continue to show a dry column through Monday. Forecast soundings through Monday also show a dry column...but attainable convective temperatures in the upper 60s to near 70. However on both Saturday and Sunday afternoons...forecast soundings show a good mid level inversion that should just result in some flat topped CU. Furthermore CAPE appears really limited with values less than 300 J/KG. Thus with dew points in the 50s and high in the 70s expected for this period...comfortable...pleasant and not humid weather is expected. Thus will trend toward Partly cloudy days and Mostly clear nights. Forecast soundings hint at slightly more CAPE on Monday afternoon and less of a mid level cap. Forecast blender may try to insert pops here...however...confidence remains very low at this point given the NW flow expected and a lack of deep moisture. && .LONG TERM /Monday Night through Friday/... Issued at 220 AM EDT Thu Jun 22 2017 Next week will generally begin a bit cooler than normal and with a spotty shower possible as an upper low exits the Great Lakes. Temperatures will warm gradually, returning to near normal during the week as upper level flow becomes more zonal and then weakly anticyclonic by week's end. A frontal zone will move toward the region during the latter portion of the week, returning thunderstorm chances to the area. Blended initialization handled things well and only minor tweaks were necessary. && .AVIATION /Discussion for the 232100Z KIND TAF Update/... Issued at 429 PM EDT Fri Jun 23 2017 Back edge of the shower activity looks to pass through the KIND terminal a bit before 232300Z based on radar loop. Scattered IFR visibilities and ceilings in showers until then. Previous discussion follows. MVFR Conditions will improve to VFR during the TAF period. Cold front over NW Central Indiana will sag southeast during the first 1-3 hours of the TAF period...ending the precipitation threat as it passes southeast. In the meantime ample moisture and lower level convergence will result in showers and storms ahead of the front...producing mainly MVFR conditions...but IFR will be possible with some of the heavier rain showers. High pressure centered over western plains will then build across the region tonight...leading to VFR CIGS. Unlimited CIGS will be expected by Saturday morning as forecast soundings suggest a very dry column. && .IND WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 8 PM EDT this evening for INZ052>057- 060>065-067>072. && SYNOPSIS...Puma NEAR TERM...Puma SHORT TERM...Puma LONG TERM...NIELD AVIATION...JP/JAS
Hazardous weather outlook, Jun 23, 4:15 AM EDT, 12 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 415 AM EDT Fri Jun 23 2017 INZ021-028>031-035>049-051-241000- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo- Including the cities of Lafayette, Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, Indianapolis, and Terre Haute 415 AM EDT Fri Jun 23 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: Scattered Thunderstorms are possible Today. A few may contain gusty winds...heavy rain...Lightning and small hail. However no outbreaks of severe weather are expected at this time. Hazards: Lightning...Gusty winds...Heavy Rain...Small hail. Timing: Today. Discussion: A cold front will move southeast across central Indiana today. A very moist and unstable air mass will occur ahead of the cold front. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Cooler and mostly dry weather will occur this weekend through the middle of next week. Some areas could see a slight chance of showers late Sunday and Monday. There will be a chance of thunderstorms all areas by Thursday. It is too early to tell whether any of these will be severe. Discussion: An upper trough will dig into the great lakes this weekend as high pressure over the northern and central plains builds east into the Ohio valley. A warmer and unstable air mass will return after the middle of next week resulting in a chance of thunderstorms by Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ052>057-060>065-067>072-241000- Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown- Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings- Including the cities of Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 415 AM EDT Fri Jun 23 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. Outlook: A flash flood watch is in effect through early evening. Heavy rainfall could produce areas of flooding later today. Scattered Thunderstorms are expected. A few may also contain gusty winds...Lightning and small hail. However no outbreaks of severe weather are expected at this time. Hazards: Lightning...Gusty winds...Heavy Rain...Areas of flooding...Small hail. Timing: Today and early tonight. Discussion: A cold front will move southeast across central Indiana today. In addition the remains of Tropical storm Cindy will move northeast across Tennessee and Kentucky which will produce a very moist and unstable air mass across our region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Cooler and mostly dry weather will occur this weekend through the middle of next week. Some areas could see a slight chance of showers late Sunday and Monday. There will be a chance of thunderstorms all areas by Thursday. It is too early to tell whether any of these will be severe. Discussion: An upper trough will dig into the great lakes this weekend as high pressure over the northern and central plains builds east into the Ohio valley. A warmer and unstable air mass will return after the middle of next week resulting in a chance of thunderstorms by Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind JH
In the hours before
Local storm report, Jun 23, 3:58 PM EDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
358 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM HEAVY RAIN 4 ESE BEECH GROVE 39.70N 86.02W
06/23/2017 M2.17 INCH MARION IN COCORAHS
&&Local storm report, Jun 23, 4:01 PM EDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
401 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HEAVY RAIN ALBANY 40.31N 85.23W
06/23/2017 M6.40 INCH DELAWARE IN LAW ENFORCEMENT
&&Local storm report, Jun 23, 4:04 PM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY RAIN 1 E BROOKLYN 39.54N 86.36W
06/23/2017 E1.81 INCH MORGAN IN PUBLIC
REPORTED BY RETIRED NWS EMPLOYEE.
&&
BHHLocal storm report, Jun 23, 4:05 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 PM HEAVY RAIN CASTLETON 39.91N 86.05W
06/23/2017 E4.20 INCH MARION IN PUBLIC
&&Local storm report, Jun 23, 4:10 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
410 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HEAVY RAIN 1 N LINWOOD 40.21N 85.68W
06/23/2017 E2.50 INCH MADISON IN PUBLIC
STORM TOTAL.
&&
BHHLocal storm report, Jun 23, 4:12 PM EDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
412 PM EDT FRI JUN 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HEAVY RAIN 2 NE GEIST RESERVOIR 39.93N 85.96W
06/23/2017 M6.10 INCH HAMILTON IN PUBLIC
&&
MKThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 10:15 AM EDT | Areal Flood Warning | IND | Carroll, Howard | 6 hr |
| Jun 23, 10:17 AM EDT | Areal Flood Warning | IND | Bartholomew, Decatur, Jennings | 6 hr |
| Jun 23, 11:08 AM EDT | Areal Flood Warning | IND | Hamilton, Hancock, Hendricks, Marion | 6 hr |
| Jun 23, 11:28 AM EDT | Areal Flood Warning | IND | Delaware, Hancock, Henry, Madison, Randolph | 6 hr |
| Jun 23, 11:38 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 4 days |
| Jun 23, 11:38 AM EDT | River Flood Warning | IND | Jackson, Lawrence, Washington | 6 days |
| Jun 23, 11:38 AM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 3 days |
| Jun 23, 11:38 AM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 4 days |
| Jun 23, 11:38 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 4 days |
| Jun 23, 11:55 AM EDT | Areal Flood Warning | IND | Boone, Hamilton, Hancock, Hendricks, Madison, Marion and 1 more | 6 hr |
| Jun 23, 12:29 PM EDT | Areal Flood Warning | IND | Clay, Hendricks, Marion, Morgan, Parke, Putnam | 6 hr |
| Jun 23, 12:43 PM EDT | Areal Flood Warning | IND | Daviess, Knox, Martin | 6 hr |
| Jun 23, 12:50 PM EDT | Areal Flood Warning | IND | Hancock, Henry, Johnson, Marion, Morgan, Rush and 1 more | 6 hr |
| Jun 23, 2:34 PM EDT | River Flood Warning | IND | Delaware, Randolph | 24 hr |
| Jun 23, 2:34 PM EDT | River Flood Warning | IND | Delaware, Randolph | 23 hr |
| Jun 23, 5:01 PM EDT | River Flood Warning | IND | Hamilton, Madison | 51 hr |
Nearby
Areal Flood Warnings in Indiana, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.